Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 308, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 14, 2013, 5:12 PM MDT for Sherman County, Kansas; Kit Carson County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2013, 5:12 PM MDT (23:12 UTC)
- Expired
- Sep 14, 2013, 6:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Sherman County, KS
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:52 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 14, 2:52 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 252 PM MDT SAT SEP 14 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 250 PM MDT SAT SEP 14 2013 A SURFACE LEE TROUGH IS DEEPENING AND MOVING EASTWARD ACROSS THE FORECAST AREA THIS AFTERNOON IN RESPONSE TO A COUPLE OF WEAK SHORT WAVES ROTATING AROUND THE MAIN UPPER LOW THAT IS VERY SLOW TO LIFT OUT OF THE INTERMOUNTAIN REGION. THIS SURFACE TROUGH IS IN ADVANCE OF A COLD FRONT THAT PUSHES SOUTHWARD INTO THE REGION ON SUNDAY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF THE SURFACE TROUGH THIS LATE THIS AFTERNOON AND EVENING ALONG WITH WITH A FEW STORMS DEVELOPING OVER THE FRONT RANGE MOVING EAST OVER THE PLAINS THAT ARE EXPECTED TO DIMINISH THIS EVENING. SCATTERED STORMS WILL DEVELOP AGAIN SUNDAY AFTERNOON MAINLY IN THE VICINITY OF THE FRONT AS IT PUSHES SOUTH ACROSS THE FORECAST AREA. LIGHT TO MODERATE RAINFALL IS EXPECTED WITH THESE STORMS...WHICH COULD PRODUCE LOCALIZED AREAS OF FLOWING WATER IN STREAM BEDS THAT ARE EITHER NORMALLY DRY OR STILL HAVE SOME WATER IN THEM REMAINING FROM THE RECENT HEAVY RAINFALLS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 250 PM MDT SAT SEP 14 2013 SUNDAY NIGHT THROUGH MONDAY NIGHT NUMEROUS UPPER LEVEL SHORT WAVE TROUGHS WILL MOVE OVER THE AREA. THE ENVIRONMENT WILL HAVE SOME CONVECTIVE INSTABILITY AND THE PLUME OF SUBTROPICAL MOISTURE WILL PERSIST OVER THE AREA UNTIL MONDAY NIGHT. THE STRONGEST UPPER LEVEL TROUGH WITH THE BEST INSTABILITY WILL MOVE OVER THE AREA SUNDAY NIGHT. DIFFICULT TO BE TOO EXCITED ABOUT PRECIP. CHANCES GIVEN THE LIFT ASSOCIATED WITH THE TROUGH IS ON THE WEAKER SIDE. HOWEVER THE LAST FEW DAYS HAVE HAD GOOD STORM DEVELOPMENT WITH RATHER BENIGN LOOKING SHORT WAVE TROUGHS. MONDAY THE CONVECTIVE INSTABILITY DIMINISHES SOME AND THE SHORT WAVE TROUGHS LOOK WEAKER...SO WILL HAVE LOWER PRECIP. CHANCES AS A RESULT...WITH CHANCES ENDING FROM WEST TO EAST AS DRIER AIR MOVES IN MONDAY EVENING. MEANWHILE THE COLD FRONT FROM SUNDAY WILL MOVE IN FROM THE WEST AS A WARM FRONT AND STALL OVER THE AREA MONDAY NIGHT. SLOW STORM MOTIONS WILL LEAD TO A THREAT FOR HEAVY RAINFALL. TUESDAY THROUGH SATURDAY THE NEXT BEST CHANCE FOR RAINFALL WILL BE WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA WHILE AN UPPER LEVEL LOW MOVES ACROSS THE NORTHERN PLAINS. WITH THE TRI- STATE AREA BEING ON THE FAR SOUTHERN SIDE OF THE LOW...PRECIP. CHANCES WILL BE CONFINED TO THE FRONTAL PASSAGE. BEHIND THE UPPER LEVEL LOW A RIDGE WILL BUILD OVER THE AREA FOR THE WEEKEND. TEMPERATURES FOR THE PERIOD WILL START OUT ABOVE NORMAL AS A WARM FRONT MOVES THROUGH THE AREA FROM THE WEST TUESDAY. NEAR NORMAL TEMPERATURES RETURN BEHIND THE COLD FRONT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1143 AM MDT SAT SEP 14 2013 CONDITIONS AT BOTH MCK AND GLD BETWEEN 18Z AND 00Z WILL BOUNCE BETWEEN VFR AND MVFR AS LOW CLOUDS BEGIN TO ERODE AND MOVE EAST AS ADDITIONAL HIGHER CONVECTIVE ELEMENTS DEVELOP THROUGH THE AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED BETWEEN 00Z AND 06Z WITH STORMS MOSTLY DIMINISHING BY 08Z WITH A FEW LINGERING SHOWERS POSSIBLE. AFTER 12Z...ADDITIONAL LOW CLOUDS MOVE INTO THE REGION AS WINDS TURN TO THE NORTH NORTHEAST FOLLOWING THE PASSAGE OF A FRONT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...JTL AVIATION...LOCKHART
Hazardous weather outlook, Sep 14, 11:37 AM MDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1137 AM MDT SAT SEP 14 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1137 AM MDT SAT SEP 14 2013 /1237 PM CDT SAT SEP 14 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SOME WATER MAY BE FLOWING IN NORMALLY DRY CREEK BEDS ACROSS THE AREA FOLLOWING SEVERAL DAYS WORTH OF HEAVY RAINS...BUT NO SIGNIFICANT FLOODING IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 5:27 PM MDT | Special Weather Statement | GLD | Cheyenne | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.